Nebraska, 2021Damaging Winds in Nebraska, July 9 to 10, 2021
July 9 to 10, 2021 · NWS OAX · 35 events in 18 counties and zones
A line of storms that developed over western Nebraska and South Dakota moved into a highly unstable airmass with 2500-3000 J/kg MLCAPE leading to widespread wind damage across eastern Nebraska and western Iowa. The Omaha Airport (Eppley Airfield) record a peak wind gust of 96 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 35
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of storms that developed over western Nebraska and South Dakota moved into a highly unstable airmass with 2500-3000 J/kg MLCAPE leading to widespread wind damage across eastern Nebraska and western Iowa. The Omaha Airport (Eppley Airfield) record a peak wind gust of 96 mph. According to the Omaha Public Power District, nearly 200,000 customers were without power.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 9, 6:22 PM CST, 3 hours 13 minutes earlier.
Area forecast discussion, Jul 9, 6:22 PM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
722 PM CDT Fri Jul 9 2021
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 335 PM CDT Fri Jul 9 2021
Things starting to maybe become a little more clear on how things
will pan out this afternoon/evening, but some key questions still
remain: 1. Where will the warm front set up? 2. Will forcing be
strong enough to break the fairly stout cap over the area (per the
KOAX 19Z sounding)? As of around 2:30 PM, radar/satellite/surface
obs show the warm front from roughly Tekamah, NE, eastward to
near Carroll, IA, and south/southeastward toward Creston, IA.
Difficult to say how much farther northeastward it makes it, as
outflow from a significant hail-producing storm that moved through
the Des Moines metro area could slow its progress a fair amount.
As far as forcing, could see some enhanced convergence with that
outflow, but may need to end up waiting for a strengthening low
level jet early this evening to get anything to go, which seems to
be the idea held by the CAMs, and those still have very little,
if anything, that initiates in the forecast area. That said, if
something does get going, plenty of instability with just over
3000 J/kg of MUCAPE per the KOAX 19Z sounding, and decent shear
would suggest supercells capable of all hazards, especially right
near the warm front where low level shear is likely enhanced. So
while severe storms aren't particularly likely in the forecast
area early this evening, still worth keeping a close eye on, as
potential is there.
Higher confidence that the greater severe weather risk will be
overnight as convection currently going up in SE WY into the NE
panhandle is expected to congeal into an MCS and move eastward
into the area toward 11 PM. Expect a damaging wind and hail threat
with those storms, as plenty of instability will remain in place
overnight. One question with regarding those storms will be cold
pool maintenance, as RAP guidance suggests 0-3 km shear values
generally less than 30 kts ahead of the line, but still should be
sufficient for at least some level of organization.
Main severe storm threat should exit the area by 5 AM or so, but
expect scattered showers and storms to persist through Saturday as
a mid/upper level trough currently over Montana digs into the
area and eventually cuts off. In addition to precip, this will
bring much cooler weather, with highs in the 70s for many both
Saturday and Sunday. Latest guidance suggests the low may stick
around the area a little bit longer than previously thought, which
could lead to continued showers and storms into at least Sunday,
so increased precip chances a bit through the Sunday morning
hours. May end up needing to go higher and possibly into Monday in
future forecasts.
Low should eventually push off toward the Great Lakes, bringing a
return to the mid and upper 80s by Tuesday. However, another bit
of shortwave energy and cold front look to slide through sometime
Tuesday night into Thursday bringing our next chance at precip,
though still some differences on exact timing.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 639 PM CDT Fri Jul 9 2021
VFR conditions will continue until 06-07Z when complex of
thunderstorms at this time over the Nebraska Panhandle moves east
into the TAF sites. Wind gusts greater than 30-40 kts can be
expected with these storms as they move quickly west to east. MVFR
and IFR ceilings are likely in these storms. After the lines
passes, other thunderstorms and showers will linger with MVFR
conditions possible in vicinity of the storms.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
DISCUSSION...CA
AVIATION...Smith
Hazardous weather outlook, Jul 9, 2:43 PM CST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
343 PM CDT Fri Jul 9 2021
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
343 PM CDT Fri Jul 9 2021
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Saturday
Though not likely, a few strong to severe thunderstorms could
develop across extreme southeast Nebraska and southwest Iowa late
this afternoon into this evening. Any storms that do develop in
this area will be capable of producing large hail and damaging
winds. A few tornadoes would also be possible.
A more widespread severe weather episode is possible across
portions of the area later this evening. Strong to severe
thunderstorms are expected to develop across central Nebraska and
spread east through the area from around 10 PM through the early
morning hours Saturday. Large hail and damaging winds will be the
primary hazards with these storms.
Scattered thunderstorms are possible Saturday however severe
storms are not expected.
.DAYS TWO THROUGH SEVEN...Saturday night through Friday
Some lingering non-severe storms are possible into Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed across portions of southeast
Nebraska and southwest Iowa this evening.
In the hours before
Special weather statement, Jul 9, 8:50 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
950 PM CDT Fri Jul 9 2021
NEZ016-017-030-031-042-100300-
Madison NE-Pierce NE-Platte NE-Boone NE-Antelope NE-
950 PM CDT Fri Jul 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON...NORTHWESTERN
PLATTE...SOUTHWESTERN PIERCE...ANTELOPE AND BOONE COUNTIES UNTIL 1000
PM CDT...
At 950 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Orchard to 9 miles southwest of Elgin.
Movement was southeast at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Albion, Neligh, Newman Grove, St. Edward, Elgin, Clearwater, Cedar
Rapids, Petersburg, Oakdale, Meadow Grove, Tilden, Primrose, Loretto
and The Highway 14 And 56 Junction.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Nebraska.
LAT...LON 4214 9770 4153 9772 4152 9781 4153 9788
4152 9788 4151 9804 4150 9804 4148 9828
4233 9830
TIME...MOT...LOC 0250Z 301DEG 43KT 4229 9825 4193 9825
DeWaldThunderstorm Wind, Madison
- When
- July 9, 9:35 PM CST
- Where
- Madison County, 0.69 mi S of Tilden
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.040, -97.830
Emergency manager reported a large tree down on a house trapping the family inside.
Thunderstorm Wind, Colfax
- When
- July 9, 9:53 PM CST
- Where
- Colfax County, 5.55 mi N of Schuyler
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.530, -97.060
Law enforcement reported sporadic damage to trees north of Schyuler.
Thunderstorm Wind, Pierce
- When
- July 9, 9:55 PM CST
- Where
- Pierce County, 3.07 mi E of Pierce
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.200, -97.470
Emergency manager reported tree damage east of Pierce.
Thunderstorm Wind, Pierce
- When
- July 9, 9:55 PM CST
- Where
- Pierce County, 10.63 mi SW of Foster
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.160, -97.800
Personal weather station measured a peak wind gust of 58 mph.
Thunderstorm Wind, Cuming
- When
- July 9, 9:58 PM CST
- Where
- Cuming County, Bancroft
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.020, -96.570
Law enforcement reported a flattened corn.
Thunderstorm Wind, Madison
- When
- July 9, 9:59 PM CST
- Where
- Madison County, Battle Creek
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.000, -97.600
Law enforcement reported power outage in Battle Creek.
Thunderstorm Wind, Madison
- When
- July 9, 10:01 PM CST
- Where
- Madison County, 3.16 mi NNW of Meadow Grove
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.070, -97.760
Public reported flattened corn and grain bin.
Thunderstorm Wind, Madison
- When
- July 9, 10:04 PM CST
- Where
- Madison County, 3.77 mi SE of Meadow Grove
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.990, -97.680
Public reported a flattened grain bin and flattened corn.
Thunderstorm Wind, Madison
- When
- July 9, 10:05 PM CST
- Where
- Madison County, 0.86 mi NW of (Ofk)stefan Fld Norf
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.990, -97.440
Norfolk Airport ASOS measured a peak wind gust of 63 mph.
Thunderstorm Wind, Stanton
- When
- July 9, 10:24 PM CST
- Where
- Stanton County, 0.86 mi NE of Pilger
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.030, -97.040
Public reported downed tree branches.
Thunderstorm Wind, Madison
- When
- July 9, 10:27 PM CST
- Where
- Madison County, 0.69 mi S of Battle Creek
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.990, -97.600
Public reported large tree branch down blocking the road.
Thunderstorm Wind, Stanton
- When
- July 9, 10:37 PM CST
- Where
- Stanton County, 0.51 mi E of Stanton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.950, -97.220
Law enforcement reported numerous trees down in Stanton.
Thunderstorm Wind, Burt
- When
- July 9, 10:38 PM CST
- Where
- Burt County, 0.86 mi NE of Craig
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.790, -96.360
Fire and Rescue reported an estimated wind gust of 70 mph and 1 inch hail.
Thunderstorm Wind, Colfax
- When
- July 9, 10:40 PM CST
- Where
- Colfax County, 7.67 mi N of Schuyler
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.560, -97.050
Public reported a measured wind gust of 77 mph.
Thunderstorm Wind, Burt
- When
- July 9, 10:42 PM CST
- Where
- Burt County, 0.69 mi S of Tekamah Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.760, -96.180
Tekamah ASOS measured a peak wind gust of 59 mph.
Thunderstorm Wind, Saunders
- When
- July 9, 10:44 PM CST
- Where
- Saunders County, 0.69 mi S of Wahoo
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.210, -96.620
Public reported a 10 inch tree branch down in Wahoo.
Thunderstorm Wind, Jefferson
- When
- July 9, 10:52 PM CST
- Where
- Jefferson County, 3.75 mi W of Daykin
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.310, -97.350
Emergency manager reported damage to grain bin and roof.
Thunderstorm Wind, Saline
- When
- July 9, 10:52 PM CST
- Where
- Saline County, 0.69 mi S of Western
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.390, -97.200
Public reported roof torn off of grain bin.
Thunderstorm Wind, Washington
- When
- July 9, 11:04 PM CST
- Where
- Washington County, 1.04 mi E of Ft Calhoun Bil Lo Ar
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.470, -96.000
Fire and Rescue reported a wind gust that overturned a camper. No injuries were reported.
Thunderstorm Wind, Douglas
- When
- July 9, 11:11 PM CST
- Where
- Douglas County, 1.04 mi W of Benson
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.300, -96.040
Public reported tree damage in Douglas County.
Thunderstorm Wind, Washington
- When
- July 9, 11:11 PM CST
- Where
- Washington County, 4.72 mi E of Washington
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.390, -96.130
Personal weather station measured a peak wind gust of 59 mph.
Thunderstorm Wind, Lancaster
- When
- July 9, 11:13 PM CST
- Where
- Lancaster County, 0.52 mi E of (Lnk)lincoln Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.850, -96.760
Lincoln Airport ASOS measured a peak wind gust of 64 mph.
Thunderstorm Wind, Saunders
- When
- July 9, 11:15 PM CST
- Where
- Saunders County, 0.69 mi S of Wahoo Arpt
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.240, -96.600
Fremont Airport AWOS measured a peak wind gust of 74 mph.
Thunderstorm Wind, Douglas
- When
- July 9, 11:20 PM CST
- Where
- Douglas County, 1.38 mi N of (Oma)eppley Fld Omah
- Measured
- 83 kt (96 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.320, -95.900
Eppley Airfield ASOS measured a peak wind gust of 96 mph.
Thunderstorm Wind, Sarpy
- When
- July 9, 11:25 PM CST
- Where
- Sarpy County, 0.69 mi S of Ft Crook
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.110, -95.950
Trained spotter reported 3 inch tree branches blown off of a healthy tree.
Thunderstorm Wind, Lancaster
- When
- July 9, 11:31 PM CST
- Where
- Lancaster County, 1.38 mi N of Firth
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.550, -96.600
Public reported a measured wind gust of 59 mph.
Thunderstorm Wind, Douglas
- When
- July 9, 11:32 PM CST
- Where
- Douglas County, 0.52 mi E of (Oma)eppley Fld Omah
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.300, -95.890
Epply Airfield ASOS measured a wind gust of 75 mph.
Thunderstorm Wind, Cass
- When
- July 9, 11:33 PM CST
- Where
- Cass County, 1.38 mi N of Cedar Creek
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.050, -96.100
Personal weather station measured a peak wind gust of 65 mph.
Thunderstorm Wind, Pawnee
- When
- July 9, 11:41 PM CST
- Where
- Pawnee County, 2.1 mi SW of Mayberry
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.210, -96.350
Public report from mPing of damage to 1 inch tree branches or shingles blown off.
Thunderstorm Wind, Cass
- When
- July 9, 11:41 PM CST
- Where
- Cass County, 2.09 mi E of Cole Arpt
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.970, -95.880
Personal weather station measured a peak wind gust of 76 mph.
Thunderstorm Wind, Cass
- When
- July 9, 11:50 PM CST
- Where
- Cass County, 1.38 mi N of Cedar Creek
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.050, -96.100
Personal weather station measured a peak wind gust of 65 mph.
Thunderstorm Wind, Douglas
- When
- July 9, 11:52 PM CST
- Where
- Douglas County, 0.52 mi W of Boys Town
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.270, -96.140
Public report from mPing of damage to 3 inch tree branches.
Thunderstorm Wind, Johnson
- When
- July 10, 12:00 AM CST
- Where
- Johnson County, 3.18 mi NNW of Tecumseh Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.470, -96.210
Personal weather station measured a peak wind gust of 60 mph.
Thunderstorm Wind, Nemaha
- When
- July 10, 12:14 AM CST
- Where
- Nemaha County, 0.69 mi N of Nemaha
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.340, -95.670
Emergency manager reported numerous trees down and power outages across the county. There were reports of property damage from trees to garages and vehicles.
Thunderstorm Wind, Richardson
- When
- July 10, 12:38 AM CST
- Where
- Richardson County, 0.53 mi W of (Fnb)brener Fld Fall
- Measured
- 67 kt (77 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 40.080, -95.590
Falls City Airport ASOS measured a peak wind gust of 77 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Nebraska, July 9, 20211 injured · $121 million · 83 kt wind · 35 events
- Hail and Damaging Winds in Missouri, July 9 to 10, 2021$1.5 million · 2 in hail · 21 events
- Flash Flooding and Dust Storm in Arizona, July 9 to 10, 2021$271,000 · 56 kt wind · 19 events
- Hail and Damaging Winds in Illinois, July 9 to 10, 2021$426,000 · 2.75 in hail · 9 events
- Hail and Damaging Winds in Iowa, July 9 to 10, 20213.25 in hail · 61 events
- Flash Flooding and Flooding in Kentucky, July 9 to 11, 2021$26,000 · 55 kt wind · 33 events
- Flash Flooding in Mississippi, July 9, 2021$100,000 · 3 events
- Flash Flooding and Flooding in Texas, July 9, 2021$55,000 · 12 events
- Flash Flood and Flood in Pennsylvania, July 9, 2021$46,000 · 61 kt wind · 13 events
- Flash Flood and Damaging Winds in Arizona, July 9, 2021$55,000 · 65 kt wind · 4 events
- Damaging Winds in Kansas, July 9 to 10, 2021$28,000 · 78 kt wind · 15 events
- Damaging Winds in North Carolina, July 9, 2021$28,000 · 50 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965303, 965304, 965305, 965306, 966914, 965307, 966915, 966898, 965308, 965309, 965310, 965311, 966892, 966893, 966894, 966895, 966896, 966897, 966909, 966899, 966900, 966901, 967052, 966902, 966903, 966904, 969695, 966905, 966906, 966907, 966916, 969700, 966908, 966910, 966911.